Background Autoimmune polyglandular syndrome type II (APS II) is defined as the combination of autoimmune adrenal insufficiency and autoimmune thyroid disease (AITD) and/or type I diabetes mellitus (T1DM) in the same patient. Case presentation A 15-year-old boy had a history of weight loss, nausea and vomiting, headache, restlessness, and tanned skin. He was diagnosed with Graves’ disease. Two weeks after carbimazol therapy was commenced, he presented with adrenal crises (fever, arterial hypotension, hyponatremia, adrenocorticotropic hormone [ACTH] 1119.6 ng/mL [normal range <60] and low cortisol). He received hydrocortisone and fludrocortisone, and improved quickly. Thyroid-stimulating hormone (TSH) receptor autoantibodies as well as 21-hydroxylase antibodies were elevated. Conclusions Although the combination of Graves' and Addison's disease is extremely rare, especially in children, it is critical to make the diagnosis. Accelerated metabolic rate increased the risk for adrenal crises in our patient. This case contributes to the spectrum of APS II and its manifestation.
- Business of Medicine
- Doctor’s Voice